Alert archive / Colorado / Red Flag Warnings in 2024

Red Flag Warning 46, NWS Pueblo, CO

October 4, 20245 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Oct 4, 2024, 2:19 PM MDT for 5 counties in Colorado. It took effect at Oct 5, 2024, 9:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2024, 2:19 PM MDT (20:19 UTC)
In effect from
Oct 5, 2024, 9:00 AM MDT
Expired
Oct 5, 2024, 7:00 PM MDT
In force
10 hr
Issued by
NWS Pueblo, CO

Counties El Paso County, CO, Fremont County, CO, Huerfano County, CO, Pueblo County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 65 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3580 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WWUS85 KPUB 042019
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
219 PM MDT Fri Oct 4 2024

...A Red Flag Warning is now in effect from 10 AM until 9 PM
Saturday for portions of southern Colorado...

COZ221-222-226>229-051230-
/O.UPG.KPUB.FW.A.0041.241005T1600Z-241006T0300Z/
/O.NEW.KPUB.FW.W.0046.241005T1600Z-241006T0300Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
219 PM MDT Fri Oct 4 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 221,
222, 226, 227, 228, AND 229...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM to 9 PM MDT Saturday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zones 221, 222, 226, 227, 228 and 
  229.

* TIMING...From 10 AM to 9 PM MDT Saturday.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...5 to 10 percent.

* IMPACTS...Fires will catch and spread quickly. Exercise 
  extreme caution with any outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
809 
WWUS85 KPUB 050914
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
314 AM MDT Sat Oct 5 2024

...A Red Flag Warning is now in effect from 9 AM until 7 PM 
Today for portions of southern Colorado...

COZ221-222-226>229-060100-
/O.EXT.KPUB.FW.W.0046.241005T1500Z-241006T0100Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
314 AM MDT Sat Oct 5 2024

...RED FLAG WARNING NOW IN EFFECT FROM 9 AM THIS MORNING TO 7 PM
MDT THIS EVENING FOR GUSTY WINDS AND VERY LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 221, 222, 226, 227, 228, AND 229...

* AFFECTED AREA...Fire Weather Zones 221, 222, 226, 227, 228 and 
  229.

* TIMING...From 9 AM this morning to 7 PM MDT this evening.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any Fires that start will spread quickly. Any outdoor
  burning is strongly discouraged across all of southeast and 
  south central Colorado today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hodanish
178 
WWUS85 KPUB 052013
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
213 PM MDT Sat Oct 5 2024

...A Red Flag Warning remains in effect until 7 PM this evening 
for portions of southern Colorado...

COZ221-222-226>229-060100-
/O.CON.KPUB.FW.W.0046.000000T0000Z-241006T0100Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
213 PM MDT Sat Oct 5 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND VERY LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 221, 222, 226, 227, 228, AND 229...

* AFFECTED AREA...Fire Weather Zones 221, 222, 226, 227, 228 and 
  229.

* TIMING...Until 7 PM MDT this evening.

* WINDS...Northwest 5 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...5 to 10 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
365 
WWUS85 KPUB 060055
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
655 PM MDT Sat Oct 5 2024

COZ221-222-226>229-060200-
/O.EXP.KPUB.FW.W.0046.000000T0000Z-241006T0100Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
655 PM MDT Sat Oct 5 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR  
FIRE WEATHER ZONES 221, 222, 226, 227, 228, AND 229...

A cold front will shift winds to the east-northeast across the
district this evening, which will bring back higher relative
humidity to all locations into the overnight hours. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Oct 4, 11:04 AM MDT, 3 hours 15 minutes earlier. Its key messages:

  • Another record high possible for KALS once again.
  • (Relatively) cooler today plains.
  • Record-breaking warm temperatures and critical fire weather conditions are expected on Saturday.
  • Slightly cooler on Sunday after a cold front moves through. Warm and dry conditions will otherwise persist into next week.
Area forecast discussion, Oct 4, 11:04 AM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1104 AM MDT Fri Oct 4 2024

.KEY MESSAGES...

- Another record high possible for KALS once again.

- (Relatively) cooler today plains.

- Record-breaking warm temperatures and critical fire weather
conditions are expected on Saturday.

- Slightly cooler on Sunday after a cold front moves through. Warm
and dry conditions will otherwise persist into next week.

&&

.UPDATE...
Issued at 815 AM MDT Fri Oct 4 2024

Updated to expire the Frost Advisory for the San Luis Valley.
Temperatures have started to warm back through the 30s and into
the lower 40s with sunrise.  Mozley

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 322 AM MDT Fri Oct 4 2024

Currently...

Clear skies prevail across the region early this morning. Ambient
temps were in the U40s to L50s across the plains around 2 AM. U40s
noted in the valleys with 30s and 40s mtns. With light NE wind flow
over plains, "banana belt" warm temps were NOT noted along the
mtns/plains interface this morning. Loop of sfc dewpt imagery
shows moisture was increasing somewhat over the plains in the
weak easterly upslope.

Today...

Relatively cooler weather expected over a good part of the plains
today. Temps over most of the plains will be 3 to 6F cooler than
yesterday. The only exception  to this is down near the Trinidad
region where temps will be about 2 to 4F warmer than yesterdays max
temps. Over the mtns and valleys, not much change is expected, and I
anticipate KALS will once again see another record high temp this
afternoon (77F is the record, 78F is the fcst'd max).

Pops are zeroed out across the region once again today.

Tonight...

With temps in the lower half to the column warming up tonight along
with a westerly component to the sfc flow, Lows tonight will be much
warmer than this AMs low temps. Lee trough will likely get going and
it will likely get a bit breezy over the Raton Mesa tonight, so
expect mins tonight over the plains to only fall to U40s to U50s,
with the warmest temps occurring over the north face of the Raton
Mesa region (KTAD to KSPD). Banana Belt warm temps will also occur
once again with lows 55-60F. \/Hodanish

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 322 AM MDT Fri Oct 4 2024

Models continue to show a strong low pressure system moving along
the Canadian border on Saturday, with the axis of the associated
upper trough digging into parts of Colorado. High temperatures will
soar to well above normal once again, with parts of the plains
hitting the upper-80s to mid-90s. Meanwhile, gusty west winds will
mix down towards the surface over parts of our area and coincide
with dry conditions, resulting in critical fire weather conditions.
These conditions will be mostly prevalent across Fremont County and
the Upper Arkansas River Valley. Elsewhere, winds are looking a
little more marginal. However, fuels are dry and humidity values are
less than 10 percent, so any increase to the winds would give us
much more widespread conditions. For now, will leave the Fire
Weather Watch as is.

As it stands, here are the forecasted high temperatures for
Saturday, along with the daily records for ALS, COS, and PUB:

Colorado Springs
Forecast:     85
Daily Record: 83

Pueblo
Forecast:     92
Daily Record: 91

Alamosa:
Forecast:     78
Daily Record: 79

A new upper trough is forecasted to pass by to the north late this
weekend sometime, sending another cold front south across the plains
early on Sunday. Conditions still appear to be dry, but high
temperatures across our area will be knocked down into the 70s
across the area, with the front passing through sometime in the
morning.

As we move into next week, warm and dry conditions will continue as
high pressure dominates the region. Our next chance at any
precipitation doesn't look to arrive until around mid-week over the
mountains.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1103 AM MDT Fri Oct 4 2024

VFR conditions at all three terminals through the next 24 hours.
Winds will be on the increase on Saturday at both KCOS and KPUB,
where gusts 20 to 25 kts are possible after 16z/Sat.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday morning through Saturday
evening for COZ221-222-226>229.

&&

UPDATE...MOZLEY
SHORT TERM...HODANISH
LONG TERM...GARBEROGLIO
AVIATION...MOZLEY
Hazardous weather outlook, Oct 4, 3:45 AM MDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
345 AM MDT Fri Oct 4 2024

COZ058>089-093>099-050945-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
345 AM MDT Fri Oct 4 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions will be possible on Saturday,
mainly across Fremont County and surrounding areas near the upper
Arkansas River Valley. Relative humidities will be very low and
winds will be intermittently gusty. These conditions will
coincide with warm, potentially record-breaking high temperatures
in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

34/GARBEROGLIO

Nearby

Red Flag Warnings in Colorado, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.